TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Wednesday, Oct 01, 2014
Health & Fitness

Doctor’s cling to confusing secret code


Published:

Once upon a time, physicians used Latin to communicate with each other and with pharmacists. It was a handy way of having a secret language that patients could not penetrate.

Vestiges of this code persist to this day. For example, doctors frequently write “q.d.” to mean take one a day. This is derived from the Latin quaque die, which means every day. Similar abbreviations include b.i.d. (bis in die or twice a day), h.s. (hora somni for a medicine to be taken at bedtime) and NPO (nil per os, meaning nothing by mouth).

Such archaic abbreviations lead to nothing but trouble. They may seem like familiar shortcuts to prescribers, but they often can lead to confusion and mistakes. For example, h.s. is sometimes used to mean “half strength” instead of “take at bedtime.”

Even when abbreviations are not in Latin, they can sometimes cause complications. One example was described by pharmacist and patient-safety expert Michael Cohen: “The patient was suffering an ache in his right ear, and the doctor prescribed Lidosporin, a combination antibiotic-local anesthetic.

“It was a simple remedy, except that in the doctor’s prescription there was no period after ‘R’ (for right) and the person administering the drug read it as ‘Rear.’

“The patient received three drops of the drug Lidosporin in his rectum three times before the error was discovered. Perhaps he immediately should have questioned why he was receiving rectal medication for an earache, but then, in case after case, patients — and nurses, pharmacists, and other physicians — do not question prescriptions.”

Getting health-care professionals to give up their beloved abbreviations could be a challenge. They pepper their conversations with terms like “HIPAA” (the law requiring that patient privacy be protected, the Health Insurance Portability and Accountability Act), “MI” (standing for myocardial infarction) and “URI” (for upper respiratory infection).

One could argue — and no doubt some doctors do — that MI is in fact much shorter and easier to say than the multisyllabic myocardial infarction. But is it really that much quicker and clearer than “heart attack,” which is what it means?

We suspect that some of the attachment to such acronyms is a way of marking the boundaries of the group. People who look puzzled when someone spouts off about BPPV (benign paroxysmal positional vertigo, a dizziness that can be extremely disorienting) are probably not members of the “in” crowd.

One doctor decided that all the notes he takes during clinic should be shared with the patient. He realized immediately that the abbreviations would have to go, because instead of improving communication, they got in the way. Others have pointed out that doctors who think the patients may read their clinic notes will do well to avoid the abbreviation “SOB” (for short of breath, though of course it has another meaning as well).

What should you do when you see or hear an abbreviation you don’t recognize? The best thing to do is request an explanation right away. Safe health care requires clear communication.

❖ ❖ ❖

Q: Doctors rarely if ever tell patients about sexual side effects of medication. A case in point is the prostate-shrinking medication finasteride.

Over a period of time, it’s like attaching two wires to your sex drive with the other end of the wires attached to a dimmer switch. Someone is holding the dimmer switch and slowly pushing the lever down. The effect is so gradual, you don’t feel anything until one day you realize the lights have gone out and there is no way to turn them on again.

So take your choice: a slowly growing prostate or a slowly diminishing sex life.

Answer: Your description is unusual, but finasteride is associated with sexual dysfunction. Unfortunately, this adverse consequence of the drug sometimes lasts long after the medicine has been discontinued (Journal of Urology online, Dec. 16, 2013). A similar prostate pill, dutasteride, also is known to cause sexual side effects.

Q: I have had a couple of episodes with sores on my ankles that take forever to heal. My doctors say they are venous stasis ulcers and that the only prevention is to walk.

But when I come down with one, they tell me to stay off my feet and keep the affected foot elevated and wrapped in compression bandages that are so tight, they are uncomfortable. They also are hard to rewrap.

I’d really like to know how to keep from having another sore. The last one put me out of action for most of the year. Is there any treatment that can help?

Answer: We do not know how to prevent venous ulcers. These are believed to form when circulation in the lower legs is not adequate to maintain the integrity of the skin. This seems to be due to malfunctioning valves in the veins.

The usual treatment, as you discovered, is compression. Research published in the British Journal of Dermatology (online, Feb. 7, 2014) showed that the cholesterol-lowering drug simvastatin (Zocor, 40 milligrams a day) can significantly speed healing compared with placebo. Both simvastatin and placebo groups continued with compression and regular wound cleansing. We hope you do not have a recurrence, but if you do, ask your doctor to review this article and consider simvastatin.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.

Subscribe to The Tampa Tribune

Comments